Kansas, 2008

Hail in Kansas, June 2, 2008

June 2, 2008 · NWS DDC · 1 event in 1 county or zone

A marginally severe thunderstorm produced nickel sized hail in Rush county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A marginally severe thunderstorm produced nickel sized hail in Rush county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 2, 1:52 PM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Jun 2, 1:52 PM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
252 PM CDT MON JUN 2 2008

.DISCUSSION...

DAYS 1-2...

CONVECTION CHANCES TONIGHT AND TOMORROW AND TEMPERATURES WILL BE
THE MAIN FORECAST CONCERNS THROUGH THE PERIOD.

12Z UPPER AIR OBS HAVE RIDGING OVER THE SOUTHERN PLAINS. MID LEVEL
TEMPS ARE VERY WARM ACROSS THE PLAINS, WITH 16 C AT 700MB AND -6 C
AT 500MB. SFC LOW PRESSURE HAS BEEN DEVELOPING IN THE EHA AREA
FOR MUCH OF THE DAY, WITH A DECENT BOUNDARY SAGGING SOUTH TO NEAR
A GCK- DDC-PTT LINE. MOISTURE HAS BEEN POOLING NEAR AND BEHIND
THIS BOUNDARY, WITH 15 C 850MB DEWPOINTS THIS MORNING AND 65 TO 70
F DEWPOINTS AT THE SFC. TEMPERATURES HAVE BEEN HELD DOWN IN THE
80S IN THE NORTH AND EAST, WHILE OUR SOUTHWESTERN COUNTIES HAVE
SOARED OVER THE CENTURY MARK. LATEST SHORT FUSE COMPOSITE HAS OVER
2400 J/KG OF POTENTIAL CAPE OVER OUR NORTHEAST, BUT ALSO SHOW WE
ARE PRETTY FAR FROM THAT BEING REALIZED, WITH OUR LOW LEVEL LAPSE
RATES STILL PRETTY CAPPED. MODELS HAVE A WEAK SHORTWAVE RIPPLE IN
THE FLOW COMING OUT TONIGHT, AND THE SFC LOW SHOULD MOVE EASTWARD
INTO CENTRAL KS. HOWEVER, WITH 700MB TEMPS STILL WELL INTO THE MID
TEENS C, THINK THAT IT WILL KEEP CONVECTION FROM FORMING. THE ONLY
EXCEPTION TO THIS WOULD BE IN OUR FAR NORTHEAST. STORMS FORMING IN
FAR NORTHERN KS/NEB WHERE THE 700MB TEMPS ARE LOWER COULD POSSIBLY
CLIP ELLIS COUNTY, SO INCLUDED SOME LOW POPS TONIGHT UP THERE.
MOISTURE WRAPPING AROUND THE BACKSIDE OF THE SFC LOW WILL BRING
SOME STRATUS AND EVEN SOME PATCHY FOG INTO OUR FAR NORTHWESTERN
CWA. LOWS TONIGHT WILL NOT FALL OFF TOO MUCH WITH FAIRLY HIGH
DEWPOINTS IN ALL BUT THE FAR SOUTHWEST, SO KEPT TEMPS MAINLY IN
THE 60S.

FLOW WILL BECOME NEAR ZONAL TOMORROW, WITH A MORE SIGNIFICANT
SHORTWAVE TROUGH MOVING OUT LATER IN THE DAY. SFC LOW WILL
REDEVELOP NEAR EHA, WITH UPSLOPE FLOW AND PLENTY OF MOISTURE
ACROSS MOST OF THE CWA. 700MB TEMPS SHOULD BE COMING BACK DOWN
INTO THE LOWER TEENS C BY TUESDAY AFTERNOON. MODEL SOUNDINGS HAVE
1500-2000 J/KG CAPE ALL THE WAY OUT TO THE CO BORDER. THINK THAT
STORMS COULD FIRE OVER THE HIGH TERRAIN IN OUR WEST, THEN MOVE
EASTWARD AS THE EVENING PROGRESSES, SO TRIED TO REFLECT THAT IN
THE GRIDS. STILL SOME UNCERTAINTY IN EXACT COVERAGE AND WHERE
STORMS INITIATE, SO KEPT POP VALUES STILL FAIRLY LOW. WITH PLENTY
OF MOISTURE AND 850MB TEMPS IN THE 20S, HIGHS SHOULD BE MAINLY IN
THE 80S TO LOW 90S ON TUESDAY. THE SHORTWAVE WILL MOVE EASTWARD
TUESDAY NIGHT, WITH THE SFC LOW AND UPSLOPE FLOW CONTINUING. LOWS
WILL BE IN THE 60S TO LOW 70S.

SOUTHWESTERLY FLOW ALOFT WILL SET UP BY WEDNESDAY, WITH THE NEXT
UPPER TROUGH DIGGING INTO NV/UT. THE SFC LOW WILL CONTINUE TO
DEEPEN OVER SOUTHWESTERN KS, WITH THE FRONT PUSHING BACK NORTH
INTO NORTHERN KS. GFS AND NAM ARE IN PRETTY GOOD AGREEMENT ON
SETTING UP GOOD SOUTHWESTERLY FLOW AT LOW LEVELS. MOST OF OUR
MOISTURE WILL BE PUSHED BACK TO THE NORTH AND EAST. 850MB TEMPS
GET BACK INTO THE UPPER 20S TO LOW 30S C, AND WITH PLENTY OF
SUNSHINE, BUMPED HIGHS UP INTO THE 90S AND EVEN SOME LOW 100S IN
THE SOUTH. WITH MOST OF THE MOISTURE TO OUR NORTH AND EAST,
INCLUDED ONLY VERY LOW POPS IN THOSE AREAS FOR WEDNESDAY AFTERNOON
IN CASE SOMETHING ISOLATED GOES UP JUST BEFORE IT EXITS OUR AREA.

DAYS 3-7...

OVERALL...NOT ANY SIGNIFICANT CHANGES TO THE EXISTING DAY 3-7
FORECAST.  DID INCREASE QPF A TAD ON THURSDAY AND THURSDAY
NIGHT...UP TO THE 0.05-0.10 RANGE.  LOCALIZED HIGHER AMOUNTS ARE
PROBABLE BUT ARE HARD TO PINPOINT.  BOTH THE GFS AND ECMWF HIRES
BRING A FRONT NORTH THROUGH OUR CWA WEDNESDAY NIGHT...THEN BACK AS A
COLD FRONT ON THURSDAY.  EXPECT THURSDAY TO BE A BUSY DAY WITH
SEVERE CONVECTION...ESPECIALLY IN OUR NORTH AND EAST COUNTIES.

THE UPPER PATTERN PER BOTH THE EC AND GFS WILL START THURSDAY WITH A
LARGE TROUGH CROSSING THE PLAINS.  MOST UPPER DYNAMICS APPEAR TO BE
NORTH OF OUR CWA....WITH A LARGE SCALE TROUGH DRAGGING THROUGH
WESTERN KANSAS.  FRIDAY AND SATURDAY WILL RETURN THE UPPER FLOW TO A
SHORT LIVED ZONAL PATTERN..WITH A SOUTHWEST FLOW ALOFT RESULTING BY
SUNDAY.  THE UPPER SYSTEM RETURNING THE WESTERLY FLOW TO
SOUTHWESTERLY LATE THIS WEEKEND WILL CUT OFF AN UPPER LOW OVER
WESTERN CALIFORNIA AND PROBABLY EJECT SMALLER WAVES TO THE NORTHEAST
AS IT CUTS OFF.  WILL HAVE TO WAIT TO SEE...BUT ANY SHORT WAVE
TROUGH WHICH EJECTS FROM A WESTERN TROUGH THIS TIME OF YEAR HAS THE
POTENTIAL TO CROSS WESTERN KANSAS AND TRIGGER THUNDERSTORMS...SOME
POSSIBLY SEVERE THIS TIME OF YEAR.  OF COURSE...WILL NOT MENTION
PSBL SVR WORDING IN THE EXTENDED AS THAT IS TOO FAR OUT IN TIME TO
DETERMINE THE STRENGTH...AND SPATIAL (WHERE) FORECASTING IS NOT
DETERMINISTIC BEYOND ABOUT 4 DAYS OUT.

TEMPERATURES SHOULD COOL THURSDAY AND FRIDAY AS CLOUDS INCREASE AND
A COLD FRONT PASSES TO  THE SOUTH.  A STRONG WARMING TREND WILL SET
IN STARTING SATURDAY WITH HIGHS IN THE 92 TO 97 DEGREE RANGE...
WARMING TO THE 93-99F RANGE SUNDAY...AND PERHAPS EVEN WARMER FOR THE
START OF NEXT WEEK.  MINIMUM TEMPERATURES COULD BE MORE VARIABLE
THAN IN THE CURRENT GRIDS...BUT STAYED FAIRLY CLOSE TO THE EXISTING
GRIDS.  THE SOUTHEAST ZONES SHOULD STAY THE WARMEST DURING
OVERNIGHTS AND THE WEST COOLER.  THE MINS SHOULD FOLLOW THE SAME
DIURNAL TRENDS AS THE MAXES.

.AVIATION...

CIGS HAVE SCATTERED OUT ALL BUT THE HYS SITE...WHERE BKN050 CIGS
SHOULD ONLY LINGER THROUGH 20Z OR SO BEFORE SCATTERING OUT ALSO.
VFR CONDITIONS WILL PREVAIL THROUGH 10Z AT DDC...GCK AND HYS...WHEN
A WIND SHIFT TO THE NORTH WILL BRING IN SOME MVFR CIGS TO ALL TAF
SITES IN THE 030-050 FT RANGE BY 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  90  66  99 /   0  10  20   0
GCK  65  88  65  99 /   0  10  20   0
EHA  59  92  62  99 /   0  20  20   0
LBL  66  93  65 100 /   0  20  20   0
HYS  67  86  65  94 /  20   0  30  10
P28  70  94  71  98 /   0  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ084>086.

&&

FN26/12/12
Hazardous weather outlook, Jun 2, 4:19 AM CST, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
519 AM CDT MON JUN 2 2008

KSZ030-031-043>046-061>066-074>081-087>090-031030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MEADE-CLARK-COMANCHE-BARBER-
519 AM CDT MON JUN 2 2008 /419 AM MDT MON JUN 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY AND TUESDAY
NIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH THE PRIMARY HAZARD
BEING LARGE HAIL.

ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ON
THURSDAY ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO
ENGLEWOOD. THE MAIN HAZARD FROM THESE STORMS WILL BE LARGE HAIL
AND STRONG WINDS BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ084>086-031030-
MORTON-STEVENS-SEWARD-
519 AM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

GUSTY SOUTH WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE DURING
THE AFTERNOON HOURS. THIS COMBINED WITH LOW RELATIVE HUMIDITIES
WILL RESULT FAVORABLE CONDITIONS OF WILDFIRES. ALL OUTDOOR BURNING
IS EXTREMELY DISCOURAGED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY AND TUESDAY
NIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH THE PRIMARY HAZARD
BEING LARGE HAIL.

ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ON
THURSDAY ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO
ENGLEWOOD. THE MAIN HAZARD FROM THESE STORMS WILL BE LARGE HAIL
AND STRONG WINDS BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 86 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rush

When
June 2, 8:05 PM CST
Where
Rush County, 1.76 mi SE of Alexander
Measured
0.88 in hail
Reported by
Public
Coordinates
38.450, -99.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119091.